Diarrhea and vomiting are something most of us have suffered at some point in our lives. For many, it is a horrible week’s worth of symptoms, and things begin to feel better. Here I wanted to share with you some of the common questions I get asked by my patients as a doctor and how I got through my most recent bout of D + V caused by some questionable re-heated chicken (the fault was all mine).
Vomiting tends to occur early on in the illness and lasts for 1 to 2 days. During this period, keeping hydrated is the most important thing. Small sips of fluids, little and often, will keep dehydration at bay. If the vomiting is very severe, your doctor can prescribe an anti-sickness medication to reduce the nausea and vomiting. Reasons to seek more urgent medical advice would be if you vomit blood, if there is something looking like dark coffee grounds in the vomit, if you have severe tummy pain, or are worried about dehydration.
Diarrhea can start alongside the vomiting or shortly after. It usually lasts for at least a week but should be starting to improve at that point (even if things are not totally back to normal). Again, the key is keeping hydrated. Small sips of fluid, little and often. Your body will lose lots of important salts along with the water, which can make you feel even more ill and cause stress to organs such as the kidneys. O.R.S. Hydration Tablets will replace the salts and fluids much more efficiently than water alone. Avoid fizzy drinks, fruit juices, and anything with caffeine, as it can worsen diarrhea. Reasons to seek more urgent medical advice would be if you have blood in your stool, severe tummy pain, or are worried about dehydration.
Medication such as loperamide can be bought from your pharmacist to stop diarrhea. There are two schools of thought about loperamide for a simple bout of diarrhea. Most vomiting and diarrhea bugs are viruses, and some think that expelling the virus through diarrhea is part of your body’s natural defense. Therefore, you should sit it out. Others think dehydration and salt (electrolyte) imbalance is a greater evil, along with feeling pretty uncomfortable and exhausted if racing to the bathroom all the time, so just take the loperamide and rely on your immune system to defend you.
I like to take a pragmatic approach, which lands somewhere between the two. If the diarrhea is too much and you want a helping hand, you could start loperamide 48 hours after diarrhea starts. You will likely be on the mend within a week without any medication anyway.
It's important to say that some people should definitely avoid loperamide: if you are under 12 years old, have diarrhea that started after taking antibiotics, have a flare of inflammatory bowel disease, or is constipated with a bloated stomach. All medications can produce side effects. With loperamide, these include constipation, gas, nausea, and headaches.
If you go to the toilet frequently (my worst was 25 times in 24 hours), then you will have very sore skin around your bottom. Sometimes the skin gets so sore that it can break down. Sore skin can be soothed by applying creams to the area, such as diaper rash ointment or Vaseline. This will give some barrier protection to the skin. Breathable fabrics will be more ventilating to the area, and we would recommend cotton and try to avoid workout gear and synthetic materials which can create a sweatier environment. After a bowel movement, using wet wipes to wipe your bottom can be less abrasive than toilet paper. Regular warm baths can also help to soothe the pain, clean the area and help the healing process.
Was this helpful?
Was this helpful?